A short video is spreading across social media purporting to show the effects of 20 Red Bull energy drinks on a boy. The video shows the boys chest pounding aggressively while he receives hospital treatment.
The video, which we haven’t shared here because of its graphic and potentially upsetting nature, has been circulating online attached to various captions claiming the phenomenon is the consequence of 20 Red Bull drinks. One caption is below –
This boy took 20 Redbull with alcohol Look at how his heart is pumping!!!!!!! Tag your friend who drinks redbull.
However such claims that this is the result of overdosing on caffeinated drinks such as Red Bull are false, and the incident almost certainly has nothing to do with such drinks whatsoever.
The video likely depicts a medical phenomenon colloquially referred to as “flail chest”. This is when a segment of the rib cage is fractured and separated from the rest of the chest wall, typically the result of blunt force trauma and frequently encountered during bad motor vehicle crashes. Trauma.org describes flail chest as –
A segment of the chest wall that is flail is unable to contribute to lung expansion. Large flail segments will involve a much greater proportion of the chest wall and may extend bilaterally or involve the sternum. In these cases the disruption of normal pulmonary mechanics may be large enough to require mechanical ventilation.
In the video circulating social media, it is likely that the consistent rhythm of the chest pounding is likely due to mechanical ventilation as described above.
As such, the pounding is due to the respiratory system, and not the heart pounding. While it is indeed possible to overdose on caffeine drinks such as Red Bull, Espresso or even “caffeine pills” (which can indeed cause conditions such as cardiac arrhythmia, heart palpitations, increased heart rate and in extreme cases, death) the symptoms are not likely to be as pronounced or as aggressive as those shown in the video.
As such, this video should not be circulated under the caption that it is due to the effects of a Red Bull overdose.